Affiliations: Carson City, NV
Brigham and Women’s Hospital
Correspondence to: David A. Stempel, MD, Virginia Mason Clinic, 1100 9th Ave, Seattle, WA 98101; e-mail: firstname.lastname@example.org
The report by Wechsler and colleagues (March
2000)1addresses the question of the association of
Churg-Strauss syndrome (CSS) and the use of montelukast in the
treatment of patients with asthma. Their conclusion that “montelukast
does not appear to directly cause the syndrome” appears to be a
premature conclusion. The authors are correct to point out that asthma
may be a precursor presentation for CSS, but they fail to justify why
there is an increase in the number of reports of CSS since the
introduction of montelukast and zafirlukast.2–5
Their article suggests that the tapering of systemic corticosteroids
afforded by the use of these two medications allowed for the unmasking
of previously controlled CSS. If this is true, why during the almost
30-year history of using inhaled corticosteroids (ICS) for asthma, a
more effective drug for reducing systemic corticosteroids, were there
no increases in the report of this syndrome? Wechsler and colleagues
state “that no cases have been observed in steroid-naïve
individuals” but then reference the report of Green and
Vayonis4 describing two such patients. A further report by
Villena et al2 describes another patient with CSS after
beginning montelukast on a stable ICS dose with no recent use of oral
Patients with CSS frequently present with signs and symptoms of asthma
and are placed on asthma therapeutics; during the course of the illness
and manipulation of medications, the syndrome manifests itself. CSS
requires high doses of prednisone and frequently the addition of
cyclophosphamide for disease control. Natural progression of the
disease or the effect of the leukotriene modifiers are reasonable
alternative mechanisms to corticosteroid tapering.
The authors’ rationale is inconsistent in their description of the
effect of using ICS. They state that it is “well established that
inhaled corticosteroids have sufficient systemic absorption to
account for such suppressive effect.” If this statement is true, then
maintaining a stable dose of ICS should not produce CSS. This is a
confusing rationale that proposes ICS are successfully masking the
disease and are then implicated as the cause of the unmasking of the
illness without evidence of disease progression.
The case reports of the patients are incomplete. The four patients
receiving montelukast have more extensive case histories than the two
patients receiving fluticasone (the ICS patient history is presented in
an abbreviated table format). Montelukast is discontinued in all of the
patients in the reported cases of CSS once there is evidence of CSS.
ICS are not uniformly stopped when CSS presents.5 Did the
tapering of the montelukast promote the recovery? This additional
information would be helpful to discern the differences between
causative and unmasking.
CSS is an uncommon disease whether in the general population or in
asthmatic individuals. The referenced General Practice Research
Database does not prove an association of CSS and the two leukotriene
modifiers. It also does not preclude the conclusion that an association
does exist based on the numbers presented. The author’s statement that“
the apparent increase in case rates with the leukotriene modifiers
that we obtained implies a causative role of these medications” is
contradicted in the next column by their statement that “our data
suggest that neither montelukast nor zafirlukast is likely to have a
direct causative role in CSS pathogenesis.”1
Which statement is correct?
What is needed at this time is for the manufacturers of the leukotriene
modifiers and the ICS to present to an expert panel their reports of
CSS in patients on these therapies. Until then, we will have only the
isolated case reports and this debate will continue without clear
While it appeared as if there had been “an increase in the
number of reports of [Churg-Strauss syndrome] CSS” since the
introduction of leukotriene (LT) modifiers,” recent epidemiologic
data suggest that this is not the case. Prior estimates of the
prevalence of CSS were made mostly in the general population and not in
the population of asthma patients, which is a group that is both
inherently predisposed to CSS and receives LT modifiers. In fact,
recent estimates of CSS point prevalence in association with LT
modifiers (approximately 60 cases per million asthma patient-years) are
very similar to the estimates of point prevalence in a recent study by
Martin et al1 that analyzed CSS incidence in an era prior
to the availability of LT modifiers. It is likely that the incidence of
CSS in the general asthma population (not necessarily associated with
LT modifiers) that both we and Martin et al1 report is
even higher, because the disease probably remains underdiagnosed due to
its rarity, to lack of physician recognition, and to the persistent
steroid masking of CSS that contributes to the perception of the
disease as difficult asthma. Similarly this could account for the lower
numbers reported by us regarding the General Practice Research
Database. Furthermore, these estimates were based on only a “crude
preliminary review” that has not been further validated.
“Tapering of systemic corticosteroid therapy” leading to “forme
fruste CSS” is one mechanism that has been proposed to explain
the reports of CSS in patients who are receiving LT
modifiers.2–3 Another mechanism includes the progression
of the natural course of the disease, despite inhaled or systemic
corticosteroid therapy, both of which may mask CSS in some patients,
but may not be sufficient in others who may require more potent
immunosuppressive therapy. In the pre-LT modifier era, when patients
with CSS developed worsening airway obstruction, they were given
therapy with inhaled steroids that could have masked the vasculitis.
When their conditions worsened, they were given therapy with systemic
steroids that further masked the syndrome. In the last few years,
patients with worsening airway obstruction may have been started on
therapy with LT modifiers before steroids were instituted or the doses
increased, which likely allowed for the previously unrecognized
syndrome to become manifest.
Our claim that there have been “no cases observed in
steroid-naïve individuals” still holds true. In the reports
by Green and Vayonis,4and Villena et al,5–
patients had long histories of asthma that required inhaled
corticosteroids. This is part of the natural course of the disease as
described by Lanham et al6: “indolent allergic disease
that evolves into asthma with multiple exacerbations that may progress
to eosinophilia and finally, multi-organ eosinophilic vasculitis.”
While the absorption of inhaled steroids is often sufficient to mask or
treat the syndrome, as the disease progresses to the systemic
vasculitis stage these medications are often not able to quell it.
While the case histories of patients receiving fluticasone are less
detailed than those of patients receiving montelukast (partly for
editorial reasons), the details of several similar cases concerning
patients receiving inhaled steroids recently have been reported in the
literature,7–8 and have been listed in the
Physician’s Desk Reference for years. The reason for our
inclusion of these case histories was to demonstrate that other such
cases exist and that other patients have similar histories to those
receiving LT modifiers. While montelukast therapy was reported to be
discontinued in our report, one of our patients subsequently restarted
montelukast therapy without exacerbating her disease, and we have
safely reinitiated LT modifier therapy in other patients that we have
treated for CSS. It is clear from these patients and from a review of
the literature that a “tapering of the montelukast” did not promote
recovery but, rather, that the institution of corticosteroid therapy
was responsible for CSS resolution.
In summary, CSS remains a rare condition that is often misdiagnosed as
accelerating asthma. It appears that the association of CSS with LT
modifiers, as with inhaled steroids, either is coincidental to disease
progression, despite steroid therapy, or is related to steroid
withdrawal, because of the efficacy of these drugs in combating airway
obstruction in those patients responsive to these therapies. We agree
that further case reporting and more open discussions with drug
manufacturers are needed.
Become a CHEST member and receive a FREE subscription as a benefit of membership.
Individuals can purchase this article on ScienceDirect.
Individuals can purchase a subscription to the journal.
Individuals can purchase a subscription to the journal or buy individual articles.
Learn more about membership or Purchase a Full Subscription.
Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 4
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a reminder to the email address on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.